This is the first description of the side effects for Depo Provera I have ever seen.
I went on Depo when it was first being used as a contraceptive for the general population in Australia. Depo has been around for various uses for a long time. So when I went on it, they were emphatic about the long term contraceptive effect of the drug, but they knew little else about the effects of the drug in 1995 for this use.
I had a couple of interviews that went a lot like this:
Medical Expert: Now you realise, Proquar, that you may not be able to fall pregnant for five years after this injection? We cannot reverse that.
Proquar: That’s ok. But it will be effective, you can guarantee no pregnancy for three months. And I won’t get periods during that time?
And I didn’t. I didn’t get pregnant, I didn’t get periods. I did get extremely moody - including 48 hours of being horny as hell after each injection, I did put on incredible amounts of weight and my usually low-ish blood pressure, went up significantly.
Every three months was the same:
ME, with pen and paper in hand: So, Proquar, have you noticed any effects since your last injection.
P: Well, I get very angry sometimes. I seem to have put on a lot of weight. And I get very, very angry sometimes.
ME, staring sympathetically, but not writing: Hmmm... Anything else?
P, thinking very hard: Er.. no, nothing else.
ME, writing ‘nothing’ next to ‘Side Effects’: Good... And... what about your sex drive? Some women find that it lowers their sex drive. How about you?
P: Well, I have to take the whole day off, and go away for the weekend, so we can stay in a hotel - because I can only think about one thing and I lose control. But after that, there doesn’t seem to be any effect.
The ME scribbled furiously, ‘increased libido’.
In reality, my libido probably subsided after that uncontrollable weekend, who could tell, I was usually too angry or sad to want sex. No record was kept of the rise in my blood pressure either: no measure of my blood pressure was taken before I started Depo, and my slightly higher than normal blood pressure was put down to my size - which also was not attributed to Depo.
This was in 1995, and Depo had really only just started to be used as a contraceptive. They were particularly interested in the side effects women were experiencing at that time. Although, my experience was that they weren’t really taking note.
I went to see an endocrinologist years later, and he nearly threw me out of his surgery when I suggested that Depo had contributed to my problems. He said, they’d been studying the effects of Depo for years now (please see above method of study) - and there was nothing that linked Depo Provera to any of these side effects, perhaps losing some weight would help..........